Wyoming, 2013

Damaging Winds in Wyoming, September 7, 2013

September 7, 2013 · NWS BYZ · 2 events in 1 county or zone

A thunderstorm over the Sheridan area produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm over the Sheridan area produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 8:22 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 7, 8:22 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MDT SAT SEP 7 2013

.UPDATE...
HAVE CANCELED THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN
MONTANA WITH THIS UPDATE WITH THE MAJORITY OF THE STRONG STORM
ACTIVITY NOW SHIFTED INTO THE DAKOTAS. SCATTERED THUNDERSTORMS
WILL CONTINUE OVERNIGHT FOR PARTS OF SOUTHEASTERN MONTANA...SOME
OF WHICH COULD BE SEVERE...BUT LARGE SCALE SEVERE ACTIVITY IS NO
LONGER EXPECTED.

CHURCH

&&

.SHORT TERM...VALID FOR SUN AND MON...

INGREDIENTS ARE IN PLACE ACROSS THE REGION FOR A BUSY AFTERNOON
AND NIGHT. UPPER TROUGH OVER WASHINGTON STATE SLOWLY MOVING
EASTWARD. LOW LEVEL JET OVER EAST HAS BROUGHT UP AN ABUNDANT
AMOUNT OF MOISTURE ACROSS THE EASTERN SECTIONS OF MONTANA AND
NEARBY AREAS. MONSOONAL MOISTURE IS EXPECTED TO STREAM ACROSS THIS
SAME AREA. PRECIPITABLE WATER LEVELS UP AROUND 1.50 INCHES...WHICH
IS HIGHLY UNUSUAL FOR THIS TIME OF YEAR...WILL LIKELY LEAD TO
THUNDERSTORMS WITH VERY HEAVY RAINFALL. WE HAVE ALSO SEEN SOME
TRAINING INDICATED BY CELLS OVER CUSTER COUNTY ALREADY TODAY.
THUS...THE FLASH FLOOD WATCH WILL REMAIN IN PLACE THROUGH 6AM. THE
HRRR MODEL DEVELOPS TWO WAVES OF CONVECTIVE ACTIVITY...PRIMARILY
HITTING AREAS FROM BIG HORN COUNTY NORTH AND EAST.

DUE TO INSTABILITY FACTORS AND SHEAR PROFILES...WE COULD ALSO SEE
SOME HAIL AND DAMAGING WIND EPISODES...THROUGH AT THIS TIME I FEEL
TORRENTIAL RAINFALL MORE OF A THREAT. THE SHEAR PROFILE AND
OVERALL PATTERN DOES ALSO SUPPORT THE SLIGHT CHANCE OF AN ISOLATED
TORNADO IN THE EASTERN COUNTIES...THOUGH WOULD LIKE TO SEE SHEAR
JUST A BIT STRONGER AND LESS INITIAL CLOUD COVER AND GREATER
INSTABILITY. NEVERTHELESS...WE WILL BE MONITORING STORMS CLOSELY
FOR DEEP ROTATION...ESPECIALLY FROM MILES CITY TO BROADUS
EASTWARD.

AS STORMS DIMINISH IN THE EAST LATE TONIGHT...UPPER TROUGH BEGINS
TO SWING THROUGH NORTH/CENTRAL MONTANA IN THE MORNING. BEST
MOISTURE AND SHEAR PROFILES WILL BE LOCATED FURTHER EAST...BUT
LIFT WILL BE MUCH GREATER ACROSS THE REGION WITH GOOD Q VECTOR
FORCING. HEAVY RAIN IS STILL A GOOD BET TOMORROW WITH SOME
STORMS...AND MAYBE LOTS OF SMALL HAIL OR GROUPEL. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

SEASONABLY WARM WEATHER IS EXPECTED NEXT WEEK...WITH AN INCREASING
CHANCE OF CONVECTION BY FRI AND SAT WHEN THE 12 UTC GUIDANCE SHOWS
ANOTHER SURGE OF MONSOONAL MOISTURE ARRIVING. AN AMPLIFIED 500-HPA
RIDGE WILL BECOME ESTABLISHED ACROSS THE REGION ONCE AGAIN BY MID-
WEEK WITH ABOVE-NORMAL HEIGHTS FOR THIS TIME OF THE YEAR. ITS AXIS
APPEARS ORIENTED MORE NORTHWEST-SOUTHEAST THAN LAST WEEK/S VERSION
OF A LATE-SEASON RIDGE THOUGH...WHICH WILL LIKELY HELP MAINTAIN AN
EASTERLY LOW-LEVEL FLOW AND A SOMEWHAT COOLER AIR MASS IN SOUTHERN
MT AND NORTHERN WY THAN WHAT WE HAVE EXPERIENCED RECENTLY. BY LATE
IN THE WEEK...GUIDANCE SUGGESTS SHORT WAVE ENERGY WILL LIFT ACROSS
THE AREA AND LOWER THE 500-HPA HEIGHTS AS PRECIPITABLE WATER AGAIN
RISES ABOVE AN INCH. THE RESULT SHOULD BE AT LEAST ISOLATED SHOWER
AND STORM ACTIVITY...AND INCREASING CLOUDS TO HOLD BACK HIGHS SOME
MORE. IF TRENDS IN THE 12 UTC GUIDANCE HOLD TRUE WITH LATER CYCLES
THEN WE MAY NEED TO LOWER HIGHS A BIT THROUGH THE PERIOD AND RAISE
POPS A BIT BY FRI AND SAT. SCHULTZ

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA
THIS EVENING...BUT THE ACTIVITY SHOULD SLOWLY DIMINISH BY LATE
TONIGHT. VERY HEAVY RAINFALL WITH THESE STORMS WILL RESULT IN
LOCALIZED MVFR/IFR CONDITIONS WITH POSSIBLE LIFR CONDITIONS. ALSO LOW
CEILINGS MIGHT FORM BY SUNDAY MORNING. CHURCH
&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 060/081 057/079 054/084 055/085 058/088 060/088 057/088
    55/T    50/B    00/U    00/U    00/U    12/T    22/T
LVM 053/080 048/077 046/084 046/085 051/087 052/090 054/090
    34/T    31/U    00/U    00/U    02/T    23/T    32/T
HDN 059/083 055/081 052/085 053/087 057/090 058/089 059/090
    56/T    51/B    00/U    00/U    00/U    11/U    12/T
MLS 063/082 059/080 055/084 055/085 057/086 060/086 058/088
    56/T    62/W    10/U    00/U    00/U    11/U    11/U
4BQ 062/084 058/081 052/084 054/086 057/086 058/086 059/090
    55/T    52/W    00/U    00/U    00/U    12/T    22/T
BHK 061/081 057/077 053/080 054/081 054/080 056/081 055/081
    66/T    72/T    11/U    10/U    00/U    11/U    12/T
SHR 058/082 053/077 047/083 050/085 053/089 055/087 053/087
    35/T    42/W    00/U    00/U    00/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT SUNDAY FOR ZONES
      29>33-35>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT SUNDAY FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 7, 7:55 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MDT SAT SEP 7 2013

MTZ028>042-056>058-063>068-WYZ098-099-090300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
855 PM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL...GUSTY WINDS AND
HAIL ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE SEVERE. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT OVER PARTS OF SOUTH
CENTRAL AND ALL OF SOUTHEAST MONTANA...AND FOR SHERIDAN COUNTY IN
WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY ACROSS SOUTHEAST
MONTANA. HEAVY RAINFALL IS POSSIBLE WITH STORMS OVER THE ENTIRE
AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 7, 9:06 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1006 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     4 E BILLINGS            45.78N 108.43W
09/07/2013  E60.00 MPH       YELLOWSTONE        MT   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED 60 MPH WIND GUSTS ASSOCIATED WITH
            VERY HEAVY RAIN...SMALL HAIL AND FLASH FLOODING.

0920 PM     FLASH FLOOD      4 E BILLINGS            45.78N 108.43W
09/07/2013                   YELLOWSTONE        MT   NWS EMPLOYEE

            WATER RUNNING ACROSS DRIVE WAY AND SEEPING INTO HOUSE.

&&

CHURCH
Special weather statement, Sep 7, 9:10 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1010 PM MDT SAT SEP 7 2013

MTC011-025-080515-
FALLON MT-CARTER MT-
1010 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND CARTER
COUNTIES UNTIL 1115 PM MDT...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORM EXTENDING FROM 15 MILES SOUTHEAST OF
POWDERVILLE...TO 25 MILES NORTHEAST OF EKALAKA...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA...RIDGEWAY...MEDICINE ROCKS ST PARK...BELLTOWER...WEBSTER...
WILLARD AND MILL IRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY AFTERNOON FOR SOUTHEASTERN MONTANA.

LAT...LON 4537 10498 4593 10493 4641 10406 4550 10405
TIME...MOT...LOC 0407Z 257DEG 22KT 4558 10431

GILSTAD
Special weather statement, Sep 7, 9:13 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1013 PM MDT SAT SEP 7 2013

WYC033-080515-
SHERIDAN WY-
1013 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 1115 PM
MDT...

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES SOUTH OF
DAYTON TO 43 MILES SOUTH OF SHERIDAN...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...BIG HORN...CLEARMONT...LEITER...
BANNER...BECKTON...PARKMAN...STORY...ARVADA AND WYARNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4499 10766 4498 10603 4457 10601 4456 10727
TIME...MOT...LOC 0411Z 251DEG 26KT 4466 10731 4421 10664

CHAMBERS
Local storm report, Sep 7, 9:15 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 ESE BILLINGS          45.77N 108.48W
09/07/2013  E60.00 MPH       YELLOWSTONE        MT   COCORAHS

            COCORAHS REPORT OF 0.83 INCHES OF RAIN AND ESTIMATED 60
            MPH WIND GUST

&&

CHURCH
Local storm report, Sep 7, 9:28 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1028 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     3 W BILLINGS WEST END   45.80N 108.69W
09/07/2013  E70.00 MPH       YELLOWSTONE        MT   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED 70 MPH WIND GUSTS...SMALL HAIL TO
            DIME SIZE...AND FLASH FLOODING.

0850 PM     FLASH FLOOD      3 W BILLINGS WEST END   45.80N 108.69W
09/07/2013                   YELLOWSTONE        MT   NWS EMPLOYEE

            WATER OVERFLOWED FROM RETENTION POND COVERING ROAD WITH A
            FOOD OF WATER. WATER MAYBE 6 INCHES DEEP FLOWING OVER
            RIMROCK ROAD.

0939 PM     TSTM WND GST     11 SE HUNTLEY           45.78N 108.16W
09/07/2013  M73.00 MPH       YELLOWSTONE        MT   DEPT OF HIGHWAYS

&&

CHURCH
Local storm report, Sep 7, 9:37 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1037 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     1 ESE POMPEYS PILLAR    45.99N 107.93W
09/07/2013  E60.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

            SPOTTER ESTIMATED 50 TO 60 MPH GUSTS. POWER IS OUT.

&&

CHURCH

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
September 7, 9:44 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

Thunderstorm Wind, Sheridan

When
September 7, 10:05 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.910, -107.160

A wind gust of 60 mph was estimated in Ranchester. In addition, two inches of rain in a half hour was also estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477543, 477546.